New Jersey, 2010

Flooding in New Jersey, April 1 to 4, 2010

April 1 to 4, 2010 · NWS PHI · 6 events in 6 counties and zones

River and stream flooding from the heavy rain that fell on March 28th and 30th continued through April 4th in parts of Morris, Somerset, Burlington, Ocean, Salem and Cumberland Counties. Aside from the Passaic River at Pine Brook (Morris County) which crested on April 1st, all the other rivers and streams crested in March.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

River and stream flooding from the heavy rain that fell on March 28th and 30th continued through April 4th in parts of Morris, Somerset, Burlington, Ocean, Salem and Cumberland Counties. Aside from the Passaic River at Pine Brook (Morris County) which crested on April 1st, all the other rivers and streams crested in March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 31, 10:00 PM EST, 2 hours earlier.

Area forecast discussion, Mar 31, 10:00 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1100 PM EDT WED MAR 31 2010

.SYNOPSIS...
AS LOW PRESSURE CONTINUES TO MOVE FARTHER AWAY OVERNIGHT, HIGH
PRESSURE FROM THE WEST WILL BUILD INTO OUR AREA. THIS AREA OF HIGH
PRESSURE IS FORECAST TO DOMINATE OUR WEATHER THROUGH SATURDAY. A
COLD FRONT MAY THEN CROSS OUR AREA SUNDAY BEFORE POSSIBLY STALLING
TO OUR SOUTH. THIS BOUNDARY MAY THEN MOVE BACK NORTHWARD AS A WARM
FRONT LATE MONDAY AND TUESDAY AS HIGH PRESSURE BUILDS AGAIN TO OUR
SOUTH THROUGH WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
THE LOW PRESSURE SYSTEM CONTINUES TO MOVE FARTHER AWAY FROM CAPE
COD AND THE HIGH PRESSURE SYSTEM IS NOW REACHING THE APPALACHIANS.

THE LINGERING CLOUDS ACROSS THE NORTHEASTERN CORNER OF THE CWA
WILL CONTINUE TO THIN OUT. AN EARLIER SHORT WAVE ON THE WESTERN
SIDE OF THE CLOSED LOW WAS FORECAST TO BE EAST OF OUR AREA EARLY
THIS EVENING, HOWEVER ANOTHER ONE IS FORECAST TO SLIDE
SOUTHEASTWARD ACROSS OUR AREA DURING THE NIGHT. WE ARE NOT
ANTICIPATING ANY AFFECTS FROM THIS FEATURE AS THE CYCLONIC FLOW
ALOFT BEGINS TO WEAKEN AND A BUILDING MIDLEVEL RIDGE TO OUR WEST
BEGINS TO EDGE ITS WAY INTO OUR AREA TOWARD DAYBREAK THURSDAY. THE
CIRRUS WELL TO OUR WEST SHOULD TEND TO THIN MORE OR EVEN DISSIPATE
AS IT TRACKS EASTWARD AS THE MIDLEVEL RIDGE BUILDS OVERNIGHT.
THERE STILL IS LOW-LEVEL MOISTURE DUE TO THE RECENT RAINFALL,
HOWEVER THE AIRMASS OVERALL IS DRYING /MUCH LOWER DEW POINTS TO
OUR WEST/. SOME OF THE MODEL GUIDANCE WANTS TO TOSS IN SOME FOG
LATE TONIGHT AND EARLY THURSDAY MORNING MAINLY UP ACROSS THE
NORTHWESTERN ZONES. A SIMILAR SCENARIO WAS HINTED AT ABOUT A WEEK
OR SO AGO, AND IT DID NOT PAN OUT. THE FORECAST SOUNDINGS DO NOT
REALLY SHOW A TRUE FOG POTENTIAL, ALTHOUGH THE NAM/WRF FORECAST
SOUNDING FOR KAVP SHOWS THE LOW- LEVEL MOISTURE BUT IT IS RATHER
SHALLOW TOWARD MORNING. FOR NOW, WE CONTINUE TO OPT NOT TO INCLUDE
ANY FOG.

AS THE MIDLEVEL RIDGE MOVES CLOSER OVERNIGHT, THE LOW-LEVEL WIND
FIELD WILL CONTINUE TO DIMINISH AND THERE SHOULD BE DECOUPLING
TAKING PLACE NEARLY ACROSS ALL AREAS. AS A RESULT, DECENT
RADIATIONAL COOLING CONDITIONS LOOK TO BE IN PLACE ALTHOUGH THIS
SHOULD BE NEGATED TO SOME EXTENT DUE TO WARMING ALOFT TAKING
PLACE. AS A RESULT, WE GENERALLY SPLIT THE DIFFERENCE BETWEEN THE
NAM AND GFS MOS FOR MOST LOCALES. NO BIG CHANGES WERE DONE WITH
THE UPDATE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
A TRANQUIL WEATHER PATTERN SETTLES ACROSS THE EAST WITH A RATHER
ROBUST WARM UP EXPECTED. ON THE SYNOPTIC SIDE, A RIDGE ALOFT WILL
CONTINUE TO BUILD ALONG THE EAST COAST WITH THIS FEATURE GETTING
STRONGER WITH TIME. AS A RESULT, HIGH PRESSURE AT THE SURFACE WILL
DOMINATE OUR WEATHER THROUGH THIS ENTIRE TIME FRAME. THE
AMPLIFICATION OF THE EAST COAST RIDGE WILL OCCUR AS STRONG ENERGY
DIGS ACROSS THE SOUTHWESTERN U.S. AND THEN EJECTS INTO THE CENTRAL
AND SOUTHERN PLAINS. THIS RESULTS IN AN OMEGA TYPE PATTERN ALOFT
WITH THE EAST COAST FINALLY UNDER THE TRANQUIL AND WARM PORTION OF
IT /THE RIDGE/. THE FEATURE ACROSS THE PLAINS THEN SLIDES
NORTHEASTWARD INTO THE GREAT LAKES AND OHIO VALLEY SATURDAY. THIS
FEATURE MAY END UP WEAKENING AS IT RUNS INTO THE HIGHLY AMPLIFIED
RIDGE IN THE EAST.

AS A RESULT OF HIGH PRESSURE DOMINATING OUR WEATHER PATTERN ALONG
WITH BUILDING HEIGHTS AND INCREASING THICKNESSES, MUCH WARMER AIR
WILL BE SURGING INTO THE AREA. THE 850 MB TEMPERATURES ARE FORECAST
TO INCREASE TO ABOUT +15C /59F/ THROUGH SATURDAY AND 925 MB
TEMPERATURES INCREASING TO NEAR +17C /63F/. THIS WILL TRANSLATE
INTO HIGH TEMPERATURES SOARING INTO THE 70S ACROSS THE BULK OF THE
CWA, WITH EVEN LOWER 80S POSSIBLE FRIDAY AND SATURDAY. THE
EXCEPTIONS WILL BE ALONG THE ATLANTIC COAST, DELAWARE BAY AND THE
MARYLAND EASTERN SHORE. THE WIND FIELD ABOVE THE SURFACE IS
FORECAST TO BE ON THE LIGHT SIDE AS A SURFACE HIGH IS IN PLACE AND
THE RIDGE BUILDS ALOFT. AS THE THERMAL GRADIENT INCREASES
SIGNIFICANTLY BETWEEN LAND AND THE WATER, SEA/BAY BREEZE
CIRCULATIONS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND
EARLY EVENING. THERE MAY BE LESS OF A TRUE SEA/BAY BREEZE
OCCURRING SATURDAY AS THE SOUTHERLY FLOW IS FORECAST TO STRENGTHEN
SOME. THE SEA/BAY BREEZES WILL LIKELY KEEP THE COASTAL LOCALES
MUCH COOLER THAN THOSE INLAND. WE TRIED TO DRAW IN THE SEA/BAY
BREEZES IN THE WIND GRIDS DURING EACH AFTERNOON AND EARLY EVENING,
AND TIGHTEN UP THE HIGH TEMPERATURE GRADIENT. GIVEN TEMPERATURES
OCCURRING IN THE OHIO AND TENNESSEE VALLEYS TODAY, WE DECIDED TO
GO WITH THE WARMER MOS GUIDANCE AND EVEN TACK ON AT LEAST A FEW
DEGREES FOR THE INLAND AREAS THROUGH THE PERIOD. THE MOS GUIDANCE
MAY END UP BEING TO COOL PARTICULARLY FRIDAY AND SATURDAY.

WE ARE NOT ANTICIPATING MUCH IN THE WAY OF CLOUDS TO OCCUR THROUGH
SATURDAY GIVEN THE LOCATION OF THE BUILDING RIDGE ALOFT. OTHER THAN
PERHAPS SOME CIRRUS TRYING TO CREST OVER THE RIDGE, THAT SHOULD BE
ABOUT IT IN THE CLOUD DEPARTMENT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE LONG TERM FEATURES FAIRLY WEAK AND RAPIDLY MOVING MID LEVEL
IMPULSES WITH WEAK SURFACE REFLECTIONS OVER OUR AREA. THERE IS A
MEAN MID LEVEL RIDGE THAT CENTERS AROUND THE EAST COAST OR WESTERN
ATLANTIC THAT HELPS WEAKEN SAID IMPULSES AS THEY APPROACH. SO,
ALTHOUGH WE HAVE A FEW BOUNDARIES MOVING ACROSS OUR AREA IN THE LONG
TERM /A COLD FRONT LATE SUNDAY OR SUNDAY NIGHT, A COLD FRONT MONDAY
NIGHT OR EARLY TUESDAY, A WARM FRONT WEDNESDAY/ PRECIPITATION
CHANCES ARE FAIRLY LOW AND NO SIGNIFICANT RAINFALL LOOMS.

HOPEFULLY, WE WON'T GET INTO A TRAPPED COOL AIR REGIME ON WEDNESDAY.
AS LONG AS WE DON'T, TEMPERATURES SHOULD BE ABOVE NORMAL THROUGH THE
PERIOD THANKS TO THE MID LEVEL RIDGE.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

BEAUTIFUL VFR FLYING CONDITIONS ARE EXPECTED THROUGH THURSDAY.
THE WINDS SHOULD BE LIGHT. ON THURSDAY, THE WINDS WILL BE QUITE
LIGHT BUT WILL BACK AROUND TO SW LATE. THERE WILL LIKELY BE A SEA
BREEZE AFFECTING KACY, KMIV AND KILG LATER ON THURSDAY.

OUTLOOK...
HIGH PRESSURE IS FORECAST TO BUILD OVER THE AREA THURSDAY, FRIDAY
AND SATURDAY. A DRY FRONTAL BOUNDARY MAY FOLLOW ON SUNDAY. ALL IN
ALL, MAINLY VFR CONDITIONS ARE EXPECTED WITH WIND SPEEDS REMAINING
MOSTLY LESS THAN 15 KNOTS.

&&

.MARINE...
LOW PRESSURE WILL CONTINUE TO WEAKEN AND MOVE OUT INTO THE
ATLANTIC. WINDS WILL REMAIN BELOW SCA CRITERIA TONIGHT THROUGH
THE EARLY PART OF THE WEEKEND. WINDS WILL BE LIGHT AND VARIABLE ON
THU AND THEN GO BACK TO SRLY DIRECTION FRI AND SAT.

A DRY FRONTAL BOUNDARY FROM THE WEST MAY ARRIVE ON SUNDAY WITH WINDS
GOING AROUND TO W AFTER IT PASSES.

&&

.TIDES/COASTAL FLOODING...
THE POTENTIAL FOR MINOR TIDAL FLOODING HAS PASSED AND THE ADVISORY
WAS ALLOWED TO EXPIRE AT 11:00 PM.

&&

.CLIMATE...
SINCE NO ADDITIONAL PRECIPITATION IS EXPECTED TO CLOSE OUT MARCH, WE
TOOK A LOOK AT THE TOTAL PRECIPITATION AMOUNTS FROM FEBRUARY 1ST
THROUGH MARCH 31ST OF THIS YEAR. THIS WAS A RATHER MOISTURE LADEN
STRETCH OF TIME.

FOR PHILADELPHIA...
FEBRUARY THROUGH MARCH 2010 IS THE WETTEST ON RECORD WITH 13.08
INCHES. THIS SURPASSES THE PREVIOUS RECORD OF 12.67 INCHES, WHICH
WAS SET BACK IN 1899. FOR MARCH 2010, 7.33 INCHES OF RAIN FELL,
WHICH IS THE THIRD WETTEST MARCH ON RECORD /BEHIND 9.10 INCHES IN
1912 AND 7.43 INCHES IN 1932/.

A TRACE OF SNOW WAS RECORDED AT PHILADELPHIA FOR THE ENTIRE MONTH OF
MARCH 2010. THE LAST TIME THIS OCCURRED WAS MARCH 2008. THIS
COMPARES TO THE SNOWIEST FEBRUARY /2010/ ON RECORD, WHEN 51.5 INCHES
OF SNOW WAS MEASURED.

FOR ATLANTIC CITY...
FEBRUARY THROUGH MARCH 2010 IS THE WETTEST ON RECORD WITH 15.14
INCHES. THIS SURPASSES THE PREVIOUS RECORD OF 13.03 INCHES, WHICH
WAS SET BACK IN 1884. FOR MARCH 2010, 8.64 INCHES OF RAIN FELL,
WHICH IS THE THIRD WETTEST MARCH ON RECORD /BEHIND 9.25 INCHES IN
1994 AND 8.80 INCHES IN 1993/.

A TRACE OF SNOW WAS RECORDED AT ATLANTIC CITY FOR THE ENTIRE MONTH
OF MARCH. THE LAST TIME THIS OCCURRED WAS MARCH 2006, ALTHOUGH NO
SNOW WAS MEASURED IN MARCH 2008. THIS COMPARES TO THE SNOWIEST
FEBRUARY /2010/ ON RECORD, WHEN 36.6 INCHES OF SNOW WAS MEASURED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GORSE
NEAR TERM...GIGI/GORSE
SHORT TERM...GORSE
LONG TERM...DELISI
AVIATION...O'HARA/RPW
MARINE...O'HARA
TIDES/COASTAL FLOODING...IOVINO
CLIMATE...GORSE
Hazardous weather outlook, Mar 31, 9:50 PM EST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1050 PM EDT WED MAR 31 2010

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-012100-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
1050 PM EDT WED MAR 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-012100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1050 PM EDT WED MAR 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Somerset

When
April 1, 12:00 AM EST to 9:45 PM EST
Where
Somerset County, 1.23 mi SSE of Griggstown to 1.89 mi S of Griggstown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.433, -74.613

The Millstone River at Griggstown was above its 10 foot flood stage from 808 a.m. EDT on March 29th through 1045 p.m. EDT on April 1st. It crested at 15.15 feet at 430 a.m. EDT on the 31st. Farther downstream, the Millstone River at Blackwells Mills was above its 9 foot flood stage from 400 p.m. EDT on March 30th through 755 a.m. EDT on April 1st. It crested at 11.89 feet at 645 a.m. EDT on March 31st.

Flood, Ocean

When
April 1, 12:00 AM EST to 9:15 AM EST
Where
Ocean County, 1.04 mi N of Parkway Pines to 0.84 mi N of Parkway Pines
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.095, -74.151

The North Branch of the Metedeconk River near Lakewood was above its 7 foot flood stage from 430 p.m. EDT on March 29th through 1015 a.m. EDT on April 1st. It crested at 8.27 feet at 3 a.m. EDT on March 31st.

Flood, Burlington

When
April 1, 12:00 AM EST to April 3, 12:00 PM EST
Where
Burlington County, 0.18 mi SSW of South Pemberton to 0.04 mi NE of Smithville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.968, -74.681

The North Branch of the Rancocas Creek at Pemberton was above its 2.5 foot flood stage from 715 p.m. EDT on March 29th through 100 p.m. EDT on April 3rd. It crested at 3.51 feet at 1230 p.m EDT on March 31st.

Flood, Morris

When
April 1, 12:00 AM EST to April 4, 5:15 PM EST
Where
Morris County, 0.62 mi SSE of Chatham to 0.73 mi SE of Powerville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.722, -74.394

The Rockaway River below the Boonton Reservoir was above its 5 foot flood stage from 615 p.m. EDT on March 29th through 616 a.m. EDT on April 2nd. It crested at 6.35 feet at 1015 a.m. EDT on March 31st. The Passaic River at Chatham was above its 6 foot flood stage from 1245 p.m. EDT on March 30th through 6 a.m. EDT on April 2nd. It crested at 6.34 feet at 700 p.m. EDT on March 30th. Farther downstream, the Passaic River at Pine Brook was above its 19 foot flood stage from 1107 a.m. EDT on March 30th through 615 p.m. EDT on April 4th. It crested at 20.23 feet at 800 a.m. EDT on April 1st.

Flood, Salem

When
April 1, 12:00 AM EST to April 2, 9:00 PM EST
Where
Salem County, Norma to 0.19 mi S of Norma
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.500, -75.080

The Maurice River at Norma was above its 4 foot flood stage from 9 a.m. EDT on March 30th through 10 p.m. EDT on April 2nd. It crested at 4.40 feet at 215 p.m. EDT on March 31st.

Flood, Cumberland

When
April 1, 12:00 AM EST to April 2, 9:00 PM EST
Where
Cumberland County, 1.9 mi WSW of South Vineland to 2.5 mi ESE of Vineland Rudys Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.438, -75.062

The Maurice River at Norma was above its 4 foot flood stage from 9 a.m. EDT on March 30th through 10 p.m. EDT on April 2nd. It crested at 4.40 feet at 215 p.m. EDT on March 31st.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2010Every state in 2010This day in weather historyWarnings in New Jersey, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222784, 222785, 222786, 222823, 222824, 222825.